Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

May 18, 2001Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2001, 6:15 PM MDT for Dewey County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 6:15 PM MDT (00:15 UTC)
Expired
May 18, 2001, 7:00 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 190017
SVRABR
SDC041-190100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM MDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 700 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEWEY COUNTY...OR ABOUT 26 MILES WEST OF
  GETTYSBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
EASTERN DEWEY COUNTY SOUTH OF PROMISE THROUGH 700 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4518 10056 4505 10039 4520 10027 4533 10030

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:20 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:20 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI MAY 18 2001

PLENTY OF HEADACHES WITH THIS PACKAGE. FIRST IS TNGHT AND TSRA
CHANCES WEST CWA AND IF/HOW LONG THEY WOULD HOLD. DIURNAL CU FIELD
DVLPING WITH BASES AOA 8KFT...WITH >30 DEGREE T/TD SPREAD. NICE
CLOUD STREETS SHOWING INCREASING SOUTHERLY/WAA FLOW ACROSS CWA.
KBIS/KBLX 88DS SHOWING -SHRA ON THE SLOW INCREASE. KBIS NOW SHOWING
TSRA DVLPMENT AND NOT TOO SURPRISED GIVEN TROF LOCATION AND MOST
UNSTABLE THIS AREA PER LAPS/MSAS SFC ANALYSIS. RUC FCST SNDGS SHOW
THAT ISOLATED STORMS COULD BRING GUSTY WINDS WITH NICE INVERTED V
SOUNDINGS. BUT SVR THREAT MINIMAL GIVEN DEGREE OF INSTABILITY AND
STRENGTH OF TROF. FEEL ALL MDLS WAY OVERDONE ON QPF GIVEN SCANT
MOISTURE/INSTABILITY/VORT ENERGY. ONLY PLUSES TO ORAGANIZED SHRA
WOULD BE JET ENERGY AND WEAK UPPER DIVERGENCE SHOWN ON ETA/AVN. BUT
ONCE DARKNESS SETS IN...LITTLE/NO MOISTURE OR TEMP ADVECTION TO
SUSTAIN CONVECTION. SHOULD DECREASE SUBSTANTIALLY AFTER SUNSET.

BNDRY GLIDES EAST OVRNIGHT INTO SATURDAY...BUT ESSENTIALLY WASHES
OUT AS H5 VORT DAMPENS OUT. THIS CAUSES CONCERN AS ALL GUIDANCE
KEEPS CONVERGENCE LINE IN EAST CWA...WITH MOISTURE/INSTABILITY
POOLING ALONG IT.  VERY WEAK SFC-H7 WIND FIELDS CONTINUE...SO
NOTHING SUBSTANTIAL SHOULD HAPPEN. MENTIONED A SLIGHT POP FOR PM
SHOWER. MAYBE A PULSE T-STORM IN EAST SAT PM BUT WILL NOT MENTION
THUNDER. OTHR AREAS MILD AND P/C.

MAJOR CHANGE IN WX COMING SUN/MON. MARCH-LIKE SYSTEM WITH VERY
STRONG JET ENERGY DIGGING INTO TROF...CARVING OUT AND CLOSING UPPER
LOW ON SUNDAY. LIKE THE ETA TIMING...BUT THE AVN STRENGTH. BOTH MDLS
UNDERESTIMATING 150+KT JET SEEN IN ACARS DATA THIS MORNING IN PAC
OCEAN.  ETA SLOWER BY A BIT WHICH SEEMS BETTER WITH THE STRENGTH OF
SYSTEM...BUT I DO NORMALLY PREFER AVN EVOLUTION OF STRONG PAC JETS
CARVING CONUS TROFS.  EITHER WAY...WINDY AND COOLER ON SUNDAY WITH
FIRST COLD FRONT. IF IT SLOWS ENOUGH...COULD GET STRONG STORMS ON
COLD FRONT SUN AFTERNOON IN EAST CWA...AS HIGH THETA-E AIR ADVECTS
NORTHWARD ALONG/AHEAD OF FRONT. WEST CWA GETS VERY COOL AND
WINDY...WITH STEADY/FALLING TEMPS. 850 TEMPS/1000-850 THICKNESS
CRASH SUNDAY NIGHT...AS SECOND SURGE/VORT LOBE ROTATES THRU AREA.
TEMPS MONDAY LOOK SCARY. (850 TEMPS -3 TO -4).

MANY THANKS TO WFO BIS/FGF FOR COORDINATION.

BINAU

.EXTENDED DISCUSSION...
THERE ARE FEW DISAGREEMENTS IN THE EXTENDED MODELS THIS AFTERNOON
BUT OVERALL THEY DO HAVE SOME CONTINUITY. AFTER ANALYZING THE MODELS
AND THE ENSEMBLES A LITTLE MORE I DECIDED TO GO WITH THE AVN/MRF FOR
THE FORECAST PACKAGE. THE UPPER TROF AND ASSOCIATED SURFACE FRONT
WILL BE EXITING THE CWA ON MONDAY WITH AN UPPER RIDGE AND SURFACE
HIGH BUILDING OVER THE AREA TUESDAY THROUGH FRIDAY. THERE WILL BE
PLENTY OF MOISTURE AND LIFT TO CONTINUE THE CHANCE OF SHOWERS FOR
MONDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. BUT THE MAIN THREAT
OF SHOWERS WILL BE IN THE EAST. THE REST OF THE FORECAST PERIOD
SHOULD BE MOSTLY DRY. STRONG CAA ON MONDAY AND PARTIAL CLEARING
MONDAY NIGHT WILL BRING SOME VERY COLD TEMPERATURES FOR TUESDAY
MORNING. A SLOW WARMING TREND IS IN STORE FOR THE REST OF THE WEEK.
FOR THE TEMPS I TOOK A BLEND OF THE FMR AND MEX GUIDANCE.

SALMONS

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:47 PM MDTSevere Thunderstorm WarningABRPotter43 min
May 18, 7:31 PM MDTSevere Thunderstorm WarningABRPotter29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.